Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Acquir Immune Defic Syndr. 2004 Feb 1;35(2):120-5.

Serious adverse cutaneous and hepatic toxicities associated with nevirapine use by non-HIV-infected individuals.

Author information

  • 1Veterans Affairs Chicago Healthcare System/Lakeside Division, Chicago, IL, USA.

Abstract

BACKGROUND:

Nevirapine is a nonnucleoside reverse transcriptase antiretroviral agent. Among HIV-infected individuals, rare instances (<1%) of serious cutaneous and hepatic toxicity have been reported. Because of its favorable pharmacokinetic profile, non-HIV-infected individuals have received nevirapine-containing postexposure prophylaxis (PEP).

OBJECTIVE:

To describe the clinical features of cutaneous and hepatic toxicity that occurred when nevirapine was administered to non-HIV-infected individuals.

METHODS:

Reports of nevirapine-associated cutaneous or hepatic toxicity occurring among non-HIV-infected individuals were obtained from the US Food and Drug Administration's adverse event reporting system, the pharmaceutic manufacturer, occupational health programs in Chicago, physicians, and case reports. The Eastern Cooperative Oncology Group (ECOG) scoring system was used to grade toxicity.

RESULTS:

Twelve non-HIV-infected individuals developed severe cutaneous toxicity, including 3 with Stevens-Johnson syndrome, after 7 to 12 days of nevirapine-containing PEP regimens. Thirty non-HIV-infected individuals developed hepatotoxicity after 8 to 35 days of single-agent nevirapine (n = 8) or a nevirapine-containing PEP regimen (n = 22). Findings included ECOG grade 3 or 4 hepatotoxicity (n = 14), fevers (n = 11), skin rashes (n = 8), eosinophilia (n = 6), and fulminant hepatic necrosis requiring an orthotopic liver transplant (n = 1). Rates of severe hepatotoxicity (grade 3 or 4) in non-HIV-infected individuals ranged from 10% (4/41) to 62% (5/8). Liver biopsy material from 2 individuals was consistent with a hypersensitivity syndrome.

CONCLUSIONS:

Serious hepatic and cutaneous toxicities can occur in non-HIV-infected individuals who receive short-term nevirapine therapy. The rate of severe hepatotoxicity appears to be greater in non-HIV-infected individuals than in HIV-infected persons and may be associated with higher CD4 counts. The use of PEP regimens containing nevirapine should be discouraged.

PMID:
14722442
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk